Texas, 2004

Hail in Texas, April 2, 2004

April 2, 2004 · NWS MAF · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 11:59 AM CST, 44 minutes earlier.

Area forecast discussion, Apr 2, 11:59 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
1155 AM CST FRI APR  2 2004

WENT AHEAD AND LOWERED POPS THIS AFTERNOON PER CURRENT OBSERVATIONS...
TRENDS AND INCOMING DATA. NOT MUCH ACTIVITY OCCURRING ON RADAR AT
THE MOMENT...THE EXCEPTION ARE SOME DEVELOPING THUNDERSTORMS IN THE
DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS AND A STRONG STORM IN
NORTHERN TERRELL COUNTY IN THE LOWER TRANS PECOS. EXPECTING AN INCREASE
IN DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON IN THE AFOREMENTIONED
AREAS AS A SHORTWAVE ROTATES NORTHEASTWARD OUT OF OLD MEXICO INTO
EXTREME SOUTHWEST TEXAS. THE STORMS SHOULD THEN TRANSLATE NORTHEASTWARD
LATER THIS AFTERNOON AND THIS EVENING THROUGH THE PERMIAN BASIN AND
THE EXTREME WESTERN LOW ROLLING PLAINS. WILL CONTINUE TO MENTION SEVERE
WORDING IN ZONES AND HAZARDOUS WEATHER OUTLOOK AS A SIGNIFICANT DECREASE
IN CLOUDS WILL INCREASE INSTABILITY ALONG WITH INCREASING WIND SHEAR ALONG
AND AHEAD OF SHORTWAVE. UPPED HIGH TEMPERATURES THIS AFTERNOON A FEW
DEGREES WITH MORE HEATING.

UPDATED SFT/PFM HAS BEEN SENT

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

12
Hazardous weather outlook, Apr 2, 11:50 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
1150 AM CST FRI APR 2 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1150 AM CST (1050 AM MST) FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS THE AREA AS A STRONG UPPER LEVEL DISTURBANCE ROTATES
NORTHEASTWARD FROM THE BIG BEND REGION INTO NORTH TEXAS TONIGHT. A FEW
STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EARLY THIS EVENING...
MAINLY ACROSS THE CENTRAL AND SOUTHERN PERMIAN BASIN SOUTHWARD TO
THE LOWER TRANS PECOS AND BIG BEND REGION...GENERALLY EAST OF A JAL...
PECOS...TO PERSIMMON GAP LINE. THESE STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OVER 60 MPH...HAIL GREATER THAN THE SIZE OF PENNIES...AND DEADLY
CLOUD TO GROUND LIGHTNING.

RAINFALL RATES COULD APPROACH OR EXCEED ONE INCH PER HOUR AND PRODUCE
LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER AREAS SUSCEPTIBLE
TO HIGH WATER THIS AFTERNOON AND THIS EVENING ACROSS WEST TEXAS
OR SOUTHEAST NEW MEXICO.

THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
LATER TONIGHT. HOWEVER...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

The radar

The Midland/Odessa radar (KMAF), 117 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mitchell

When
April 2, 12:43 PM CST to 1:03 PM CST
Where
Mitchell County, 2 mi SW of Westbrook
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.333, -101.033

Penny to nickel size hail reported by the public.

Hail, Gaines

When
April 2, 5:25 PM CST
Where
Gaines County, Seminole
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392656, 5392657.